.
 

05-06-13 What is the clinical picture of ricin poisoning?

Question of the Week

May 6, 2013

What is the clinical picture of ricin poisoning?

The recent publicity of a ricin laced letters sent to Senator Wicker and President Obama demonstrates that as healthcare providers, we must be vigilant in considering biological agents while caring for our patients. Ricin is a toxin that is derived from Ricinus communis, which is the castor bean plant. These plants are considered ornamental plants in certain areas and weeds in others. The name Ricinus is a Latin derived word for “a kind of tick” since the castor bean seeds resemble the bodies of ticks.

Ricin can be purified into a white powder that is soluble in water. Ricin is a toxalbumin (protein toxin) that is composed of 2 chains, A and B. The A chain serves as an anchor to the surface of cells while the B chain is internalized and inhibits protein synthesis by inactivating ribosomes in eukaryotic cells.

Unfortunately, there is not one classic clinical finding to raise immediate suspicion of ricin poisoning. Ricin ingestion may present like a gastroenteritis with progression to multi-organ system failure. Inhalation may start with cough, shortness of breath and the progress to respiratory distress. Injection of the toxin results in a Systemic Inflammatory Response Syndrome (SIRS).  Death may occur after exposure from any route of exposure. Care is supportive as there is no antidote. Once a patient has been decontaminated from any powder residue, there is no risk of transmission to health care personnel as person-to-person transmission does not occur.

The poison center is a resource to clinicians about ricin poisoning or other bioterrorism agents.  Obviously, if there is a suspicion of ricin poisoning, the Department of Health should be immediately notified by phone.

This question  prepared by:  Saralyn Williams, MD  Medical Toxicologist

This page was last updated May 6, 2013 and is maintained by